To the Editor.—
We read the recent article on automatic implantable cardioverter defibrillators (AICDs) by Manolis et al1 with interest and report an unusual complication of a normally functioning AICD.
Report of a Case.—
A 53-year-old man came to this institution for evaluation of pain in the right arm of recent onset. One year previously he had undergone implantation of an AICD elsewhere for recurrent episodes of syncope with ventricular tachycardia. Seven weeks prior to our evaluation, the device discharged, resulting in a blow to the chest of sufficient force to cause him to fall off his chair. The next day he developed pain in the right posterior and lateral areas of the neck that radiated into the right upper arm. This was accompanied by paresthesias in the fourth and fifth fingers. Over the next few weeks, he became increasingly aware of difficulty grasping objects in his right
Partington MD, Dinapoli RP, Davis DH. Automatic Defibrillator Causes a Pain in the Neck. JAMA. 1990;263(3):375. doi:10.1001/jama.1990.03440030058019